Montana, 2017

High Wind in Montana, November 29, 2017

November 29, 2017 · NWS GGW · 1 event in 1 county or zone

Strong northwest winds gusting into the 40s and 50s impacted northeast Montana throughout much of the morning and into the early afternoon hours, with a peak wind gust of 59 mph recorded at the AWOS station located at the Glendive Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong northwest winds gusting into the 40s and 50s impacted northeast Montana throughout much of the morning and into the early afternoon hours, with a peak wind gust of 59 mph recorded at the AWOS station located at the Glendive Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 29, 8:02 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Nov 29, 8:02 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
802 AM MST Wed Nov 29 2017

.SHORT TERM...for northeast Montana...today through Thu...

Temperatures have warmed up this morning thanks to some mixing.
This should allow the light shower activity to be mainly rain, so
removed most of the mention of snow showers for today.

Winds from some the latest models are not showing High Wind
criteria being met. Am not confident at this time to lower the
warning but may be doing that with the afternoon package. TFJ

Previous Discussion...
As another low pressure trough and increased cloudiness continue
moving eastward through the region this morning, gusty west winds
showing up on central Montana observations and virga showers
showing up on radar reflectivity images give light to the general
location of the responsible frontal system. Actually, it is more
of a simple wind shift, as temperatures will largely remain
unaffected by this system.

After analyzing all of the available model data and in
collaboration with neighboring offices, felt is was best to
upgrade the High Wind Watch over our SE zones to a High Wind
Warning, including Richland County as well. This could very well
be another marginal or borderline event, but chose to err on the
side of caution, given expected high lapse rates and 850 mb winds
in excess of 50 kts. Most of these higher wind gusts at the
surface may only be realized along the higher elevation ridges -
such as the Big Sheep Mountains. Precip models are in fairly good
agreement bringing through a few showers along the wind shift
today. Temperature profile will allow snow along the Canadian
border and rain south of Fort Peck Lake with a mix in between.
Amounts are expected to be very light.

Tonight, as the wave pushes further eastward over the Dakotas, a
dry, NW flow aloft returns here, keep the weather pattern rather
benign through the end of the week.

BMickelson

.LONG TERM...Thu night through Wed...

In the extended forecast period, the focus turns to the latter
part of the weekend and the beginning of the next work week, in
which a change in the weather pattern is expected for the region
in general.

A cold front on Sunday will usher in some colder air from the
Canadian Rockies, dropping our local temperatures down to more
normal levels for this time of year. Some scattered rain and snow
showers are possible Sunday through early Monday morning, with a
few isolated locations of higher accumulations, but nothing
exceptional at this time. Snow seems most likely early Sunday
morning, then again Sunday night. Up to one inch of snow is
possible during that time.

Monday and beyond, the synoptic weather pattern becomes highly
amplified, keeping the northerly flow over our region and the
colder air in place here, with a few hints of banded snow showers
in the models. No further details can be worked out of the model
discrepancies yet.

BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR.

LLWS: Low level wind shear is expected this morning just 1000 to
2000 feet off the ground. Strong westerly winds above that layer.
Later this morning and by mid-day, the winds shear will lessen as
all winds through the column will be from the west.

SYNOPSIS: Expect vicinity showers at any TAF sites today. There
should be no significant impact to visibility.

WIND: Sustained winds are expected to reach 30 kts, with gusts up
to 50 kts today. After sunset, winds will diminish to below 15
kts. Obvious crosswind concerns will be heightened today along
north- south oriented runways.

BMickelson/TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for Dawson...
Prairie...Richland...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Nov 29, 10:57 AM MST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
1057 AM MST Wed Nov 29 2017

MTZ016-017-021-022-059>061-300000-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Northern Phillips-Southwest Phillips-
Northern Valley-
1057 AM MST Wed Nov 29 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

Wind gusts to around 50 mph will continue into the early afternoon
today.  A High Wind Warning is in effect for portions of the area
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MTZ018>020-023>027-062-300000-
Daniels-Sheridan-Western Roosevelt-McCone-Richland-Dawson-Prairie-
Wibaux-Eastern Roosevelt-
1057 AM MST Wed Nov 29 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

Wind gusts to around 50 mph will continue into the afternoon
today. A High Wind Warning is in effect for portions of the area
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Nov 29, 10:52 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1052 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     NON-TSTM WND GST 2 WNW JORDAN            47.33N 106.95W
11/29/2017  M54 MPH          GARFIELD           MT   ASOS

            ASOS STATION JDN, JORDAN AIRPORT.

&&

BCB
Local storm report, Nov 29, 10:54 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1054 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
11/29/2017  M50 MPH          VALLEY             MT   MESONET

            MESONET STATION KIGM8, KING COULEE.

&&

BCB
Local storm report, Nov 29, 11:16 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1116 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     NON-TSTM WND GST 32 ESE BROCKTON         47.92N 104.33W
11/29/2017  M50 MPH          RICHLAND           MT   MESONET

            MESONET STATION MTSOO, SIOUX PASS.

&&

BCB
Local storm report, Nov 29, 11:17 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1117 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     NON-TSTM WND GST 10 S VIDA               47.69N 105.49W
11/29/2017  M50 MPH          MCCONE             MT   MESONET

            MESONET STATION MTCOW, VIDA 9S/COW CREEK.

&&

BCB
Local storm report, Nov 29, 11:20 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1120 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     NON-TSTM WND GST WINNETT                 47.00N 108.35W
11/29/2017  M53 MPH          PETROLEUM          MT   MESONET

            HANDAR STATION GGWWT, WINNETT HANDAR

&&

BCB
Local storm report, Nov 29, 11:33 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1133 AM MST WED NOV 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     NON-TSTM WND GST 8 NW LINDSAY            47.28N 105.29W
11/29/2017  M55 MPH          DAWSON             MT   MESONET

            MESONET STATION MTLND, LINDSAY 7WNW/LINDSAY
            DIVIDE.

&&

BCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dawson

When
November 29, 12:05 PM MST
Where
Dawson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Glendive Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726165.